Idaho, 2011Damaging Wind in Idaho, August 20 to 21, 2011
August 20 to 21, 2011 · NWS PIH · 1 event in 1 county or zone
Early on August 21st a thunderstorm caused trees to into a house on Pioneer Road in Idaho Falls killing an 82 year old man in his bedroom. Trees were also downed on East Lincoln Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early on August 21st a thunderstorm caused trees to into a house on Pioneer Road in Idaho Falls killing an 82 year old man in his bedroom. Trees were also downed on East Lincoln Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 20, 8:11 PM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 20, 8:11 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
911 PM MDT SAT AUG 20 2011
.UPDATE...NO CHANGES TO CURRENT FORECAST. ISOLATED THUNDERSTORMS
STILL ONGOING OVER PORTIONS OF EASTERN IDAHO. THE STORMS HAVE
LOOKED IMPRESSIVE ON RADAR WITH BEST REPORTS ONLY SHOWING HALF-
INCH HAIL. NAM CONTINUES TO DEVELOP AREA OF QPF OVER THE CENTRAL
MTNS AFTER MIDNIGHT...PUSHING POPS INTO THE SNAKE PLAIN AROUND
SUNRISE. WILL CAUTIOUSLY KEEP POPS OUT OF THE SNAKE PLAIN AFTER
06Z TONIGHT FOR NOW AND RESERVE THE OPTION TO UPDATE LATER IF THE
CURRENT CONVECTION CONTINUES TO HOLD ON. DMH
&&
.PREV DISCUSSION... /ISSUED 222 PM MDT SAT AUG 20 2011/
SHORT TERM...SOUTHEAST IDAHO REMAINS UNDER A HIGH PRESSURE RIDGE
CENTERED ROUGHLY IN NORTHERN NEW MEXICO WITH LIMITED PUSH OF
MOISTURE NORTH TO IDAHO TODAY AND SUNDAY. THERE IS A LOW PRESSURE
DISTURBANCE OVER NORTHERN CALIFORNIA...WHICH BOTH THE ECM AND GFS
RETROGRADE SLOWLY OFF SHORE TO THE SOUTHWEST THROUGH THE MIDDLE OF
NEXT WEEK. FOCUS OF FORECAST IS THEN THE MOISTURE SLIPPING NORTH
AND THE WESTERLY FLOW THROUGH WASHINGTON AND NORTHERN IDAHO WITH A
FEW EMBEDDED WAVES. WATER VAPOR IMAGERY SHOWS A DISTURBANCE IN
EAST CENTRAL NEVADA MOVING TOWARDS BURLEY AND SUN VALLEY. SOME
DRIER AIR EXISTS AHEAD OF IT AND WE WILL SEE THE NEXT FEW HOURS IF
IT IS ENOUGH TO SHUT DOWN THUNDERSTORMS THIS AFTERNOON AND
EVENING. OTHERWISE...ISOLATED THUNDERSTORMS HAVE BEEN MOVING INTO
THE CENTRAL MOUNTAINS THE PAST COUPLE OF HOURS. MID LEVEL FORCING
SHIFTS FROM THE CENTRAL MOUNTAINS TO ROUGHLY A LINE FROM STANLEY
TO ISLAND PARK BY LATE SUNDAY MORNING WHICH SHOULD BE THE MAIN
FOCUS FOR THUNDERSTORMS. ISOLATED LIGHTNING OVER NIGHT CAN NOT BE
RULED OUT. RS
LONG TERM...THE MOIST AIR ROTATES OFF INTO MONTANA AND WYOMING
MONDAY THROUGH WEDNESDAY...POSSIBLY THURSDAY FOR A FEW DRY DAYS
AND VALLEY TEMPERATURES CLOSE TO 90F. AFTER THAT MODELS ARE FUZZY
ON WHAT TO DO WITH THE LOW RETROGRADING OFF SHORE...JUST WASH IT
OUT OR MERGE IT WITH THE WESTERLIES ACROSS WASHINGTON. CURRENT
FORECAST IS CLOSER TO CLIMATOLOGY BY NEXT WEEKEND OWING TO
UNCERTAINTY. RS
AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. RADAR
INDICATING AN AREA OF SHOWERS CURRENTLY OVER SOUTHERN IDAHO.
MESOSCALE MODELS ARE PICKING UP ON THIS AND RE-DEVELOP CONVECTION
OVER NORTHEAST NEVADA THIS AFTERNOON...DRIFTING OVER EASTERN IDAHO
BY LATE AFTERNOON INTO EARLY EVENING. HAVE KEPT VCTS MENTION IN
TAFS...BUT BACKED UP ON TIMING SLIGHTLY. HINSBERGER
FIRE WEATHER...CHANCE FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS CONTINUES WITH SOME RE-DEVELOPMENT EXPECTED AROUND MID
TO LATE AFTERNOON. WITH HUMIDITY REMAINING LOW...WILL LEAVE RED FLAG
WARNING GOING THROUGH MIDNIGHT. DRY AIR WILL PUSH INTO THE MAGIC
VALLEY TOMORROW WITH THUNDER CHANCES TO OCCUR MAINLY IN AREAS WHERE
FUELS ARE NOT YET CRITICAL. UPPER RIDGING WILL KEEP DRY AIR OVER THE
REGION THROUGH THE COMING WEEK AND ISOLATED STORMS WILL BE CONFINED
TO HIGHER ELEVATIONS. HINSBERGER
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ409-412.
&&
Hazardous weather outlook, Aug 20, 3:11 AM MST, 20 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
411 AM MDT SAT AUG 20 2011
IDZ017-022-211015-
EASTERN MAGIC VALLEY-SOUTH CENTRAL HIGHLANDS-
411 AM MDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT. RED FLAG WARNING IS IN EFFECT THIS
AFTERNOON INTO EARLY EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR SOUTHEAST IDAHO FIRE ZONES 409 AND 412.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ018>021-023>025-031-032-211015-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
411 AM MDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Aug 20, 6:10 PM MST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
710 PM MDT SAT AUG 20 2011
IDZ023-210245-
BONNEVILLE ID-
710 PM MDT SAT AUG 20 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
UNTIL 845 PM MDT
AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF WAYAN..MOVING EAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN BONNEVILLE COUNTY...
RURAL SOUTHEASTERN BONNEVILLE COUNTY...
LAT...LON 4302 11145 4317 11153 4338 11104 4302 11103
TIME...MOT...LOC 0110Z 248DEG 6KT 4312 11136
DMH
Local storm report, Aug 20, 10:39 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1139 PM MDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM TSTM WND GST 1 S IDAHO FALLS 43.48N 112.03W
08/20/2011 E50 MPH BONNEVILLE ID TRAINED SPOTTER
SPOTTER REPORTED ESTIMATED 50 MPH GUSTS
&&
DPHELPSSpecial weather statement, Aug 20, 10:45 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1145 PM MDT SAT AUG 20 2011
IDZ020-021-023-210630-
BINGHAM ID-BONNEVILLE ID-
1145 PM MDT SAT AUG 20 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
UNTIL 1230 AM MDT
AT 1136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GOSHEN..MOVING NORTHEAST AT
10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMMON...
LAT...LON 4362 11190 4357 11169 4342 11140 4333 11164
4319 11199 4344 11222
TIME...MOT...LOC 0544Z 233DEG 11KT 4328 11195
TWThunderstorm Wind, Bonneville
- When
- August 20, 11:50 PM MST to August 21, 12:30 AM MST
- Where
- Bonneville County, Idaho Falls
- Measured
- 56 kt (64 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 43.480, -112.030
Early on August 21st a thunderstorm caused trees to into a house on Pioneer Road in Idaho Falls killing an 82 year old man in his bedroom. Trees were also downed on East Lincoln Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, August 20 to 23, 2011$282,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, August 20, 2011$170,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Mississippi, August 20 to 24, 2011$112,000 · 55 kt wind · 12 events
- Damaging Winds in Louisiana, August 20, 2011$115,000 · 62 kt wind · 5 events
- Tornado and Hail in Michigan, August 20, 2011$45,000 · EF0 · 22 events
- Damaging Winds in Texas, August 20, 2011$100,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, August 20, 20111 injured · $45,000 · 65 kt wind · 6 events
- Damaging Wind and Lightning Strike in Illinois, August 20, 2011$53,000 · 70 kt wind · 2 events
- Flash Flood and Hail in South Carolina, August 20, 2011$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, August 20, 2011$22,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 20, 2011$15,000 · 56 kt wind · 1 event
- Damaging Winds in Missouri, August 20, 2011$6,000 · 65 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342036.